Texas, 2006

Flash Flooding and Hail in Texas, May 14, 2006

May 14, 2006 · NWS FWD · 19 events in 11 counties and zones

11 hail, 5 thunderstorm wind, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$110,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 13, 8:55 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 13, 8:55 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
955 PM CDT SAT MAY 13 2006

...SEVERE THUNDERSTORM WATCH EXPECTED NORTH OF I-20/I-30 SHORTLY...

.UPDATE...
SPC IS PLANNING FOR A SEVERE THUNDERSTORM WATCH TO BE ISSUED SHORTLY
FOR AREA OF SOUTH OKLAHOMA AND SOME NORTH TEXAS COUNTIES ALONG AND
JUST SOUTH OF THE RED RIVER.  WHEN THE BOX IS ISSUED WE WILL
REGENERATE THE ZONES AND RESEND.  THIS MAY NOT OCCUR UNTIL AFTER
1000 PM BUT SHOULD BE BEFORE 1100 PM.  75

&&

.UPDATE...
SURFACE WINDS MORE SOUTHERLY THAN CURRENTLY WRITTEN INTO
ZONES...THEN HAVE REHASHED THE GRIDS FOR A MORE REPRESENTATIVE WIND
FIELD THIS EVENING.  ALSO ADDED SOME POPS OUT WEST WHERE CONVECTION
OF THE HILL COUNTRY AND BIG COUNTRY ARE HEADED. WEAK COOL FRONT OVER
OKLAHOMA EXPECTED TO ARRIVE AFTER MIDNIGHT...THUS HAVE REMOVED
EVENING POPS OVER THE CENTRAL AND SOUTHEASTERN COUNTIES. STILL LOOKS
FAVORABLE FOR RAIN EAST OF THE I-35 CORRIDOR BEGINNING LATE TONIGHT
THROUGH SUNDAY...AND DOWN SOUTH SUNDAY EVENING. NEW ZONE READY TO
SEND OUT.  75

&&

.AVIATION...
535 PM.
ISOLATED THUNDERSTORMS BETWEEN SAN ANGELO AND ABILENE...WILL MOVE
SOUTHEAST DURING THE NEXT FEW HOURS...NOT AFFECTING THE METROPLEX
TAF SITES. A COLD FRONT THAT EXTENDS SOUTH ACROSS SOUTHERN OKLAHOMA
AS OF 22Z...WILL SINK SOUTHWARD INTO NORTH TEXAS TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP TOWARD MIDNIGHT AS THE FRONT
SINKS FARTHER SOUTH AND A SHORTWAVE EMBEDDED IN THE NORTHWEST FLOW
ALOFT MOVES ACROSS THE REGION. WILL MENTION TSRA IN THE METROPLEX
TAFS AFTER 04Z...AND AFTER 08Z IN THE WACO TAF.  #58

&&

.DISCUSSION...
311 PM CDT SAT MAY 13 2006
A COLD FRONT WILL BACK DOOR NORTH TEXAS LATE THIS EVENING AND
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST DYNAMICS...
ASSOCIATED WITH AN IMPULSE EMBEDDED IN NORTHWEST FLOW ALOFT...WILL
MOVE ACROSS THE EASTERN ZONES. THEREFORE...WILL KEEP THE HIGHEST
POPS IN THE EAST OVERNIGHT. MID LEVEL INSTABILITIES SHOULD BE
SUFFICIENT TO SUPPORT SOME ELEVATED SEVERE STORMS...MAINLY EAST OF
INTERSTATE 35.

POST FRONTAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY
WITH STORMS ENDING FROM NORTH TO SOUTH DURING THE AFTERNOON. A FEW
STORMS MAY LINGER IN THE EXTREME SOUTHERN ZONES THROUGH MONDAY
AFTERNOON.

UPPER PATTERN WILL REMAIN RELATIVELY UNCHANGED THROUGH THE WEEK
WITH A HIGH AMPLITUDE RIDGE IN THE WEST AND A PERSISTENT TROUGH IN
THE EAST. THIS PATTERN WILL ALLOW SEVERAL WEAK IMPULSES ON THE
WEST SIDE OF THE TROUGH TO TRANSLATE ACROSS NORTH TEXAS. VERY
LIMITED MOISTURE EXPECTED DURING THE WEEK WILL WARRANT ONLY 10
PERCENT POPS.

GFS SOLUTION BRINGS THE NEXT COLD FRONT AND BETTER CHANCE OF RAIN
NEXT SATURDAY NIGHT...JUST BEYOND THIS FORECAST TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  65  79  54  76 /  30  30  10  10
WACO, TX              68  82  54  76 /  30  50  30  10
PARIS, TX             61  77  52  74 /  40  40  10  10
DENTON, TX            61  78  52  77 /  30  30  10  10
MCKINNEY, TX          63  80  50  76 /  40  30  10  10
DALLAS, TX            65  78  54  76 /  40  30  10  10
TERRELL, TX           62  79  55  74 /  40  40  10  10
CORSICANA, TX         64  78  53  74 /  40  50  20  10
TEMPLE, TX            67  81  56  77 /  30  50  40  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

/79
Hazardous weather outlook, May 13, 7:15 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
815 PM CDT SAT MAY 13 2006

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-142045-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
815 PM CDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS AND SOME SEVERE THUNDERSTORMS
ACROSS ALL OF NORTH TEXAS OVERNIGHT...WITH HIGHER PROBABILITIES
EXISTING ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. THE MAIN
THREAT WILL BE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...
PRIMARILY ELEVATED THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS
OF THE AREA ON SUNDAY...AS THE COLD FRONT SLIDES SOUTHWARD. STORM
CHANCES WILL GRADUALLY END ACROSS THE FAR SOUTHERN COUNTIES OF NORTH
TEXAS ON MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED AFTER 9 PM FOR LOCATIONS
GENERALLY EAST OF THE INTERSTATE 35 CORRIDOR.

In the hours before

Special weather statement, May 13, 10:39 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1139 PM CDT SAT MAY 13 2006

TXZ095-140515-
LAMAR-
1139 PM CDT SAT MAY 13 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1139 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF HONEY GROVE...MOVING
SOUTHEAST AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE PETTY.

NICKEL-SIZED HAIL AND WIND GUSTS TO 60 MPH CAN BE EXPECTED FROM THIS
STORM OVER SOUTHWESTERN LAMAR COUNTY.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.

DUNN
Local storm report, May 13, 10:42 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1142 PM CDT SAT MAY 13 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     HAIL             2 W HONEY GROVE         33.58N  95.94W
05/13/2006  E1.75 INCH       FANNIN             TX   AMATEUR RADIO

            SPOTTER REPORTED GOLFBALL HAIL 2 MILES WEST OF HONEY
            GROVE
Special weather statement, May 13, 11:07 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1207 AM CDT SUN MAY 14 2006

TXZ105-140530-
HUNT-
1207 AM CDT SUN MAY 14 2006

...SIGNIFICANT WEATHER UPDATE...

AT 1207 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM 14 MILES SOUTHEAST OF BONHAM...MOVING SOUTHEAST
AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COMMERCE AND WOLFE CITY.

ONE-HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED
FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

DUNN
Local storm report, May 13, 11:26 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1226 AM CDT SUN MAY 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             PECAN GAP               33.44N  95.85W
05/14/2006  E1.50 INCH       FANNIN             TX   LAW ENFORCEMENT

            MARBLE TO PING PONG SIZE HAIL COVERING THE GROUND IN AND
            AROUND PECAN GAP
Local storm report, May 13, 11:49 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1249 AM CDT SUN MAY 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             6 N CUMBY               33.22N  95.84W
05/14/2006  E1.75 INCH       HOPKINS            TX   PUBLIC

            PUBLIC REPORTED GOLFBALL SIZE HAIL NORTH OF CUMBY ON
            HIGHWAY 11.
Local storm report, May 13, 11:53 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1253 AM CDT SUN MAY 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             CUMBY                   33.13N  95.84W
05/14/2006  E1.75 INCH       HOPKINS            TX   AMATEUR RADIO

            GOLFBALL SIZE HAIL REPORTED BY A HAM SPOTTER IN CUMBY

The radar

The Dallas/Ft Worth radar (KFWS), 160 km away, was scanning. The volume nearest the first event began at 06:05 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Hopkins

When
May 14, 12:04 AM CST
Where
Hopkins County, 10 mi SSW of Sulphur Spgs
Measured
2.5 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
33.000, -95.667

Tennis ball-size hail reported in the community of Shirley.

Thunderstorm Wind, Hunt

When
May 14, 3:45 AM CST
Where
Hunt County, Campbell
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -95.950

Two trees were blown down.

Hail, Hunt

When
May 14, 4:00 AM CST
Where
Hunt County, Campbell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -95.950

Hail, Hopkins

When
May 14, 4:06 AM CST
Where
Hopkins County, Cumby
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.150, -95.850

Hail, Rains

When
May 14, 4:10 AM CST
Where
Rains County, 1 mi W of Emory
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.867, -95.767

Thunderstorm Wind, Rains

When
May 14, 4:20 AM CST
Where
Rains County, 9 mi SE of Emory
Measured
61 kt (70 mph) estimated sustained
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -95.633

A small metal building was blown over at a fire station about 9 miles southeast of Emory, and trees and power lines were blown down across the southern portion of the county.

Thunderstorm Wind, Henderson

When
May 14, 5:22 AM CST
Where
Henderson County, Brownsboro
Measured
50 kt (58 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
32.300, -95.617

Tree limbs down; relayed by city officials.

Hail, Van Zandt

When
May 14, 5:25 AM CST to 5:45 AM CST
Where
Van Zandt County, Van
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.517, -95.650

Penny-size hail fell for approximately twenty minutes.

Hail, Anderson

When
May 14, 6:10 AM CST
Where
Anderson County, Frankston
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.050, -95.500

Hail, Hill

When
May 14, 8:20 AM CST
Where
Hill County, Mt Calm
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.750, -96.883

Ping pong-size hail report relayed by city officials.

Hail, Anderson

When
May 14, 8:42 AM CST
Where
Anderson County, 2 mi E of Cayuga
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.950, -95.933

Hail, McLennan

When
May 14, 9:00 AM CST
Where
McLennan County, 3 mi E of Bellmead
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.583, -97.033

Hail, Anderson

When
May 14, 9:02 AM CST
Where
Anderson County, 1 mi W of Cayuga
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.950, -95.983

Thunderstorm Wind, Leon

When
May 14, 11:15 AM CST
Where
Leon County, Marquez
Measured
50 kt (58 mph) estimated sustained
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.233, -96.267

Trees and large limbs were blown down.

Lightning, Robertson

When
May 14, 12:00 PM CST to 12:30 PM CST
Where
Robertson County, 6 mi N of Franklin
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Lightning struck and ignited several tanks of oil and gas early in the afternoon. Seven fire departments fought the fire for three hours before it was extinguished.

Thunderstorm Wind, Robertson

When
May 14, 12:05 PM CST
Where
Robertson County, Calvert
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
30.983, -96.650

Trees down.

Hail, Coryell

When
May 14, 12:13 PM CST
Where
Coryell County, 1 mi S of Oglesby
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
31.400, -97.517

Flash Flood, McLennan

When
May 14, 12:19 PM CST to 3:00 PM CST
Where
McLennan County, Hewitt
Injuries
2 direct, 0 indirect
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

High water rescues were required in Hewitt. Numerous roads were barricaded. Water was flowing over the barricades and cars were being swept off of roads. Two teenagers attempting to help a woman who's van was caught in the rising waters had to be rescued as well. One of the teenagers became stuck between the van and the culvert by the strong current. The other boy was washed under the van and through two culverts. Firefighters rescued them and both were taken to the hospital.

Flash Flood, McLennan

When
May 14, 1:30 PM CST to 3:00 PM CST
Where
McLennan County, Mart
Reported by
NEWSPAPER
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Water from heavy rains covered several roads and flooded Navarro Street, near Mart Branch Creek in eastern Mart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511231, 5511148, 5511149, 5511150, 5511151, 5511152, 5511154, 5511153, 5511155, 5511156, 5511157, 5511158, 5511159, 5511160, 5511229, 5511161, 5511162, 5511163, 5511230.